Alert archive / Ohio / Freeze Warnings in 2024

Freeze Warning 2, NWS Charleston, WV

October 15, 20249 counties in Ohio; 4 counties in Kentucky

NWS Charleston, WV issued this freeze warning at Oct 15, 2024, 3:10 AM EDT for 9 counties in Ohio; 4 counties in Kentucky. It took effect at Oct 15, 2024, 8:00 PM EDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2024, 3:10 AM EDT (07:10 UTC)
In effect from
Oct 15, 2024, 8:00 PM EDT
Expired
Oct 16, 2024, 9:00 AM EDT
In force
13 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH

The radar

The Charleston,WV radar (KRLX), 91 km from the middle of the area, began a volume at 07:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2024-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2024-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Oct 15, 1:32 AM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 15, 1:32 AM EDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
132 AM EDT Tue Oct 15 2024

.SYNOPSIS...
Finally feeling like Fall. Upper disturbance brings showers
through Wednesday. Widespread frost/freeze possible Wednesday
through Friday mornings.

&&

.NEAR TERM /THROUGH TODAY/...
As of 700 PM Monday...

Showers continue across portions of the area this evening, then
activity should lessen overnight. Have expanded PoPs further
south to encompass ongoing showers. Also made some minor tweaks
to temperatures, which have already been trending cooler this
evening.

As of 135 PM Monday...

A moist fetch off the Upper Great Lakes will continue to yield
mostly cloud to overcast skies through the remainder of the
afternoon and into the overnight tonight. Initially, warmer air
aloft around H700 will cap parcel ascent, but could still see some
light rain showers through diurnal stabilization this afternoon.
Despite continued cold advection overnight, aforementioned cloud
cover should limit any additional radiational cooling with minimal
risk for any frost/freeze where the growing season remains active.

Much colder (-35C at H500) air aloft moves in early on Tuesday as
long wave troughing moves overhead and this should yield more
numerous and vigorous showers, maximized around afternoon diurnal
destabilization. Chances for thunder appear pretty low although not
zero, but could pretty easily produce some small hail out of any
more vigorous showers, especially during the afternoon. Above 3500
ft precipitation will fall primarily as snow, although Mid-October
Sun angle coupled with antecedent warm ground conditions will make
for pretty tough sledding for survival of any frozen hydrometeors
during the daytime.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
As of 1247 PM Monday...

Northwesterly upslope flow will continue to bring moisture into the
higher elevations from the Great Lakes from Tuesday night
through early Wednesday afternoon, with rain showers likely in
the lower spots and snow showers in the higher ridge tops of the
WV mountains. Any snow in the higher ridges should only
accumulate less than an inch, with not much accumulation on
pavement due to warm ground temperatures. We expect
precipitation to taper off by late Wednesday afternoon as the
center of high pressure approaches, bringing low-level dry air
with it. Breezy winds will ease by Wednesday night as the
pressure gradient relaxes. Clear skies and light winds Wednesday
night will allow for efficient radiational cooling, and our
entire County Warning Area could potentially see an end to the
growing season with widespread lows expected to be near or below
freezing by daybreak.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 1247 PM Monday...

A large area of high pressure will settle over our area Thursday
into the weekend, bringing dry weather. Temperatures will still run
a bit cool on Thursday with a northerly flow, but a southerly flow
will return by Friday, with daytime temperatures rebounding into the
upper 60s and lower 70s by the weekend. Overnight lows are still
expected to run colder than normal over the weekend with clear skies
and light winds each night promoting efficient radiational cooling.
This will likely lead to widespread frost and river valley fog each
night and early morning from Thursday morning through Saturday
morning.

It is worth mentioning that afternoon minimum RH values are expected
to range from 30-35 percent across the lowlands Friday through
Sunday, which could lead to increased fire weather concerns.
However, winds are expected to be light each afternoon, which should
help mitigate the threat somewhat.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
As of 131 AM Monday...

Radar imagery shows only few light showers moving east across
southeast OH into WV at this time. Hi-res CAMs suggest shower
activity increasing after 13Z Tuesday morning, and further more
during the afternoon.

Expect MVFR ceilings in low stratus along the eastern mountains
especially at EKN. Conditions across the rest of sites should
remains VFR, except for periods of MVFR/IFR with a direct hit
of a rain shower.

IFR/LIFR conditions will be possible across the higher
elevations of our northeast mountains where a mix of rain and
snow is expected overnight into Tuesday.

Ceilings are expected to gradually lower into the morning, with
MVFR lingering for the majority of the day. Further deterioration
of ceilings to IFR/LIFR will be possible mainly along the
mountains.

Calm to light and variable winds will prevail tonight. Then,
winds will increase to around 5-12kts out of the west to
northwest on Tuesday. Periodic gusts into the teens could also
be possible Tuesday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z WEDNESDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing of showers affecting terminals may
vary from forecast. Timing and extent of low stratus affecting
terminals may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             TUE 10/15/24
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    M    H    L    H    M    M    H    H
EKN CONSISTENCY  M    M    H    H    M    M    H    H    M    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    M    H    H    L    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    H

AFTER 06Z WEDNESDAY...
IFR conditions are possible in and near the mountains Tuesday
night into Wednesday morning. IFR conditions are also possible
in river valley fog each morning beginning Wednesday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/JMC
NEAR TERM...JP/JLB
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...ARJ
Hazardous weather outlook, Oct 14, 3:14 AM EDT, 23 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
314 AM EDT Mon Oct 14 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>019-024>029-033-034-150715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
McDowell-Wyoming-
314 AM EDT Mon Oct 14 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, and portions of central, northern,
southern and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread frost with at least patchy freezing conditions are
expected for the mornings of Wednesday through Friday. Frost
and/or freeze headlines may be required.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ020-030>032-039-040-515>526-150715-
Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
314 AM EDT Mon Oct 14 2024

This Hazardous Weather Outlook is for portions of central,
northeast, northern and southeast West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Widespread frost with at least patchy freezing conditions are
expected for the mornings of Wednesday through Friday. The
growing season has ended for these locations and no further frost
or freeze products will be issued until next spring.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 15, 3:10 AM EDTFrost AdvisoryRLXBoone, Braxton, Cabell, Calhoun, Clay, Gilmer and 16 more30 hr

Nearby

Freeze Warnings in Ohio, 2024Freeze Warnings in Kentucky, 2024Every freeze warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.